MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKN R3 LINER POLY; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. UNKN R3 LINER POLY; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71337652
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Insufficient Information (4580)
Date of Event 02/19/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after thr surgery had been performed on an unknown date, the patient experienced a breakage of one (1) unkn r3 impl (anti-luxation insert).This adverse event was solved by a revision surgery performed on (b)(6) 2025.It is unknown what actions were taken to solve this issue.Patient's status is unknown.
 
Event or Problem Description
It was reported that, after thr surgery had been performed on an unknown date, the patient experienced a breakage of an r3 20 deg xlpe acet lnr 32mm x 52mm.This adverse event was addressed by a revision surgery performed on (b)(6) 2025 in which an implant from a competing manufacturer was implanted.Patient's health status is unknown.
 
Additional Manufacturer Narrative
Additional information: h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed in in adverse events in primary and revision surgery that failure to observe the warnings and precautions, trauma, strenuous activity, implant alignment, patient non-compliance, involuntary muscular disorders, improper or duration of service increase the risk of loosening, bending, cracking, or fracture of implant components, which may lead to revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the material specification, the quality and manufacture of polyethylene shall be controlled.This material can be used for surgical implants and can be considered surgical grade.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after thr surgery had been performed on an unknown date, the patient experienced a breakage of an r3 20 deg xlpe acet lnr 32 mm x 52 mm.This adverse event was addressed by a revision surgery performed on (b)(6) 2025 in which an implant from a competing manufacturer was implanted.Patient's current health status is satisfactory.
 
Additional Manufacturer Narrative
Corrected data: b3, b5, d6b.
 
Event or Problem Description
It was reported that, after thr surgery had been performed on an unknown date, the patient experienced a breakage of an unknown r3 constrained liner (anti-luxation insert).This adverse event was addressed by a revision surgery performed on (b)(6) 2025 in which a r3 20 deg xlpe acet lnr 32mm x 52m and an implant from a competing manufacturer were implanted.Patient's current health status is satisfactory.
 
Additional Manufacturer Narrative
Corrected information: b5, d1.The identity of the broken implant is unknown.The part number provided in previous reports, correspond to the device that was implanted during the revision surgery.Additional information: h6, h11: the device was not returned for evaluation; therefore, a device analysis could not be performed.Device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management file and prior actions review could not be performed.A review of the instructions for use documents for total hip systems revealed in in adverse events in primary and revision surgery that failure to observe the warnings and precautions, trauma, strenuous activity, implant alignment, patient non-compliance, involuntary muscular disorders, improper or duration of service increase the risk of loosening, bending, cracking, or fracture of implant components, which may lead to revision surgery.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
UNKN R3 LINER POLY
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21707802
Report Number1020279-2025-00556
Device Sequence Number14616658
Product Code JDI
UDI-Device Identifier03596010598493
UDI-Public3596010598493
Combination Product (Y/N)N
Initial Reporter CountryRS
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71337652
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2025
Supplement Date Received by Manufacturer06/17/2025
06/18/2025
07/28/2025
Initial Report FDA Received Date03/27/2025
Supplement Report FDA Received Date06/17/2025
06/20/2025
08/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN R3 SHELL; UNKNOWN SL-PLUS FAMILY STEM (UNKN. SUB-FAMILY)
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown